California, 2014

Damaging Wind in California, July 1, 2014

July 1, 2014 · NWS REV · 1 event in 1 county or zone

Hot temperatures and a very dry sub-cloud layer led to isolated, high-based showers and thunderstorms with strong outflow winds on the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Hot temperatures and a very dry sub-cloud layer led to isolated, high-based showers and thunderstorms with strong outflow winds on the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 1, 1:30 PM PST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 1, 1:30 PM PST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
230 PM PDT TUE JUL 1 2014

.SYNOPSIS...

WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY, WITH
HIGHS EXCEEDING 100 DEGREES IN SOME WESTERN NEVADA VALLEYS. THE BEST
CHANCES FOR THUNDERSTORMS WILL BE TODAY, ALTHOUGH A SLIGHT CHANCE OF
THUNDERSTORMS ARE POSSIBLE WEDNESDAY NORTH OF GERLACH. HIGH PRESSURE
WILL WEAKEN OVER THE REGION LATE WEEK, ALLOWING TEMPERATURES TO DROP
TO NEAR AVERAGE WITH DRY AND LOCALLY BREEZY CONDITIONS.

&&

.SHORT TERM...

SHORTWAVE TROUGH CONTINUES TO LIFT THROUGH CENTRAL CALIFORNIA TODAY
PROVIDING EXTRA INSTABILITY THIS AFTERNOON WITH STEEPENING LAPSE
RATES ALOFT. STRONG DAYTIME HEATING WILL HELP THE CONVECTION THIS
AFTERNOON AS WELL, AS TEMPERATURES IN THE VALLEYS PUSH INTO THE
UPPER 90S/LOW 100S (80S IN THE SIERRA). THE HIGH TEMPERATURE AT RENO
HIT 100 DEGREES TODAY AS OF 2PM, OUR FIRST 100 DEGREE DAY OF THE
YEAR.

TOWERING CUMULUS IS ALREADY STARTING TO BUILD IN MONO COUNTY EARLY
THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP IN THE EASTERN SIERRA, THEN SPREAD NORTH AND EAST INTO THE
DESERTS OF WESTERN NEVADA AND NORTHEASTERN CALIFORNIA LATE THIS
AFTERNOON AND EVENING.

DEEP INVERTED-V SOUNDINGS SHOW A STRONG POTENTIAL FOR DOWNBURST
WINDS OF UP TO 60 MPH OR MORE. BRIDGEPORT RAWS ALREADY INDICATED A
44 MPH WIND GUST OUT OF THE TOWERING CUMULUS IN MONO COUNTY, AND WE
HAVEN'T EVEN SEEN THUNDER YET. PRECIPITABLE WATER IN THE PRE-STORM
ENVIRONMENT IS AROUND 0.5-0.6" WITH EXPECTED STORM MOTIONS AROUND
10-15KTS. THIS WILL LIMIT THE AMOUNT OF RAINFALL FROM THE STORMS TO
JUST NEAR THE CORES. STORMS WILL BE A MIX OF WET AND DRY, MEANING
THAT DRY LIGHTNING FIRES WILL BE POSSIBLE FROM THESE STORMS. RED
FLAG WARNINGS FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS REMAIN IN
EFFECT THROUGH 9PM THIS EVENING. SEE FIRE WEATHER DISCUSSION BELOW
FOR ADDITIONAL INFORMATION ON THE RED FLAG WARNINGS.

A FEW THUNDERSTORMS WILL CARRY ON INTO THE OVERNIGHT TONIGHT NORTH
OF PYRAMID LAKE AS THE SHORTWAVE LIFTS INTO OREGON. BY WEDNESDAY, A
TROUGH BEGINS TO MOVE INTO THE PAC NW. SOUTHWEST FLOW RETURNS TO THE
AREA BRINGING DRY AIR AND STABLE CONDITIONS ALOFT. THERE IS A SLIGHT
CHANCE OF A THUNDERSTORMS NORTH OF GERLACH ON WEDNESDAY AFTERNOON AS
WEAK SHORTWAVE ENERGY MOVES OVER SOUTHERN OREGON, BUT THE MAJORITY
OF THE CONVECTIVE ACTIVITY WILL REMAIN NORTH OF OUR FORECAST AREA.

A WEAK 40KT JET MOVES OVER THE REGION WEDNESDAY AS WELL AS THE
TROUGH SETTLES INTO THE PAC NW. TEMPERATURE AND PRESSURE GRADIENTS
WILL TIGHTEN UP SLIGHTLY IN THE AFTERNOON WITH ZEPHYR WINDS SETTING
UP LATE IN THE DAY. EXPECT SURFACE WINDS TO BECOME BREEZY IN THE
AFTERNOON WITH GUSTS INTO THE 25-30 MPH RANGE THROUGH WEDNESDAY
EVENING. NO LAKE WIND ADVISORIES EXPECTED AT THIS TIME, AS WINDS
SHOULD REMAIN BELOW CRITERIA. HOON

&&

.LONG TERM (FRIDAY-TUESDAY)...

CONSENSUS OF GUIDANCE SHOWS THAT AFTER A BRIEF RESPITE THIS HOLIDAY
WEEKEND, RIDGING IS LIKELY TO RE-INTENSIFY OVER THE GREAT BASIN
EARLY NEXT WEEK. CONFIDENCE IN THIS TREND IS ONLY MEDIUM RIGHT NOW
GIVEN THE FORECAST LEAD TIMES - BUT IT'S NORMALLY A SIGN OF HEAT
WHEN MOS GUIDANCE IS TRENDING AWAY FROM CLIMATOLOGY AT DAYS 6,7
WHICH IT IS IN THIS CASE. WILL CONTINUE WITH HIGHS RISING BACK INTO
THE 100S FOR WESTERN NV VALLEYS STARTING MONDAY. IF ECMWF SOLUTION
PANS OUT EARLY NEXT WEEK MAX TEMPS MAY HIT 105 FOR RENO AND HOTTER
IN LOWER VALLEYS.

PASSING UPPER WAVES AND TEMPERATURE GRADIENT FROM THE SIERRA TO
CENTRAL NEVADA THIS HOLIDAY WEEKEND SHOULD YIELD A MODEST ZEPHYR
WIND EACH AFTERNOON. GUSTS ON THE ORDER 25 MPH ARE EXPECTED. HEAT
RIDGE BUILDING WESTWARD STARTING SUNDAY WOULD TEND TO REDUCE THE
AFTERNOON WINDS A LITTLE. BUT BY THEN THE MAIN INTEREST WILL BE
TSTMS. WITH PROJECTED HEATING AND SLIGHT INCREASES IN MOISTURE THE
RISK FOR TSTMS LOOKS TO INCREASE STARTING MONDAY SOUTH OF HWY 50 IN
THE FAVORED MONO/MINERAL CONVERGENCE ZONE. GFS IS MORE AGGRESSIVE
BRINGING TROPICAL/MONSOON MOISTURE NORTHWARD INTO NV/CA. SHOULD THAT
HAPPEN TSTMS WOULD BE MORE WIDESPREAD THAN CURRENTLY FORECAST BUT
GIVEN LOW PREDICTABILITY OF MOISTURE TRANSPORT AND INSTABILITY THAT
FAR IN ADVANCE, WE'LL JUST CONFINE TSTM CHANCES TO SOUTH OF HWY 50.
CS

&&

.AVIATION...

TSTMS REMAIN IN THE FORECAST FOR THIS AFTERNOON INTO EARLY EVENING.
LATEST HIGH RESOLUTION GUIDANCE SUGGESTS STORMS FORMING OFF HIGH
TERRAIN EAST OF THE SIERRA AND SOUTH OF HWY 50,  THEN LIFTING N/NE
BETWEEN 21-03Z TODAY. PREDICTABILITY OF WHETHER TSTMS DIRECTLY
IMPACT THE TAF SITES IS LIMITED, SO WE'VE GOT A PERIOD WITH JUST
VCTS. WITH VERY DRY SUB-CLOUD LAYER (RH'S IN SINGLE DIGITS) ERRATIC
WIND GUSTS 45KTS+ ARE POSSIBLE EVEN FROM WEAK LOOKING CELLS. CLOUD
BASES WILL BE HIGH, 16-18KFT MSL.

LOOKING AHEAD TO WEDNESDAY - PRIMARY TSTM RISK LIFTS NORTH OF A
SVE-WMC LINE IN THE AFTERNOON/EVENING HOURS. FOR TAF SITES, MAIN
WEATHER IMPACT WILL BE THE USUAL WESTERLIES DEVELOPING IN THE
AFTERNOON AND EVENING BUT NOTHING STRONGER THAN NORMAL. ABOUT 25KTS
OR SO. CS

&&

.FIRE WEATHER...

THE THREAT FOR DRY LIGHTNING CONTINUES THROUGH THIS AFTERNOON INTO
THIS EVENING AS A WAVE SWINGS THROUGH THE NORTHERN SIERRA. SOME
ADJUSTMENTS WERE NECESSARY TO ACCOMMODATE THE NEW TRAJECTORY OF THIS
WAVE. AS A RESULT, RED FLAG WARNINGS FOR DRY LIGHTNING HAVE BEEN
ISSUED FOR AREAS IN THE SIERRA NORTH OF THE TAHOE BASIN INCLUDING
LASSEN, EASTERN PLUMAS, SURPRISE VALLEY, AND NORTHERN WASHOE
COUNTIES. MEANWHILE, THE THREAT FOR SOUTHERN MONO COUNTY HAS
DIMINISHED.

A SHORTWAVE IS PUSHING INTO THE SIERRA THIS AFTERNOON HELPING TO
KICK OFF ISOLATED TO SCATTERED THUNDERSTORMS. THESE CELLS ARE
EVIDENT ON VISIBLE SATELLITE IMAGERY INITIATING IN NORTHERN MONO
COUNTY WHILE SPREADING NORTHWARD. SHORT-TERM AND MESOSCALE MODELS
SEEM TO BE HANDLING THE TIMING WELL WITH CONVECTIVE INITIATION
AROUND 20Z TODAY. IF REALITY FOLLOWS THE MODEL FORECASTS, THEN WE
CAN EXPECT THE NORTHWARD SPREAD INTO THE TAHOE BASIN BY 00Z AND
FARTHER NORTH INTO THE LASSEN COUNTY AREA AND NORTHERN WASHOE
BETWEEN 01-03Z.

AS THE AFTERNOON WEARS ON, WE EXPECT CELL COVERAGE TO INCREASE WITH
CELLS MOVING NORTHWARD AT ABOUT 10 TO 15 MPH. OTHER CONCERNS WITH
THESE CELLS WILL BE STRONG OUTFLOWS AT AND ABOVE 60 MPH DUE TO VERY
DRY INVERTED-V SOUNDINGS AND DOWNDRAFT CAPES EXCEEDING 500 J/KG.
ANOTHER POTENTIAL SCENARIO THAT WOULD CREATE SEVERE AND CRITICAL
CONDITIONS COULD OCCUR. THIS WOULD HAPPEN IF SEVERAL CELLS COLLAPSE
CREATING A STRONG GUST FRONT FOR OTHER CELLS TO FORM ALONG. THERE
HAS BEEN SOME INDICATIONS THAT THIS WILL OCCUR IN OPERATIONAL
MODELS. THE 3KM HRRR, 12KM NAM, AND GFS ALL SHOW THIS CONVECTIVE
MOBILITY. HOWEVER, THIS COULD BE AN ARTIFACT IN THE CONVECTIVE
SCHEMES OF THESE MODELS AND DOES NOT MEAN THAT THIS WILL DEFINITELY
OCCUR. IF THIS DOES HAPPEN, STORM MOTIONS WILL INCREASE DRASTICALLY
UP TO 40 MPH WITH STRONG SURFACE WINDS. FINALLY, THE CHAOTIC
NATURE OF THE OUTFLOWS WOULD BE A THREAT TO NEW FIRE STARTS QUICKLY
SPREADING THEM IN THE TINDER-DRY CONDITIONS CURRENTLY IN PLACE.

HAVE LOWERED RECOVERIES ALONG THE HIGHER TERRAIN SOUTH OF THE TAHOE
BASIN TONIGHT AS A 700MB DRY SLOT MOVES IN BEHIND THE TROUGH.
WEDNESDAY WILL BRING MORE DRY CONDITIONS WITH INCREASING PRESSURE
GRADIENT WINDS. COMBINED WITH THE ZEPHYR, AFTERNOON WINDS WILL BE
GUSTING 25 TO 30 MPH WITH ISOLATED GUSTS TO 35 MPH IN WIND PRONE
AREAS. EXPECT MORE OF THE SAME FOR THURSDAY. WINDS SLOW BY THE
WEEKEND AS THE PRESSURE GRADIENT RELAXES WITH FLOW REMAINING OUT OF
THE SOUTHWEST. TYPICAL AFTERNOON WINDS WITH TEMPERATURES AROUND
AVERAGE CAN BE EXPECTED OVER THE WEEKEND. BOYD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING NVZ450-458-459.

CA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING CAZ270>273-278.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 1, 3:37 PM PST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
437 PM PDT TUE JUL 1 2014

CAZ071-NVZ003-005-020000-
GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-EASTERN PLUMAS-EASTERN
SIERRA COUNTIES-NORTHERN WASHOE COUNTY-
437 PM PDT TUE JUL 1 2014

...THUNDERSTORM WIND GUSTS ALONG HIGHWAY 395 BETWEEN DOYLE AND JANESVILLE...

AT 430 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A GUST FRONT FROM A THUNDERSTORM 6 MILES WEST OF HERLONG MOVING EAST.

STRONG GUSTY WINDS TO 50 MPH...WITH AREAS OF BLOWING DUST...WILL
OCCUR WITH THIS GUST FRONT.

* LOCATIONS AFFECTED THROUGH 500 PM PDT INCLUDE...DOYLE...HERLONG...
  HONEY LAKE...STANDISH...WENDEL AND JANESVILLE.

* BLOWING DUST WILL TRACK EAST TO NORTHEAST OFF OF HONEY LAKE.

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 395 BETWEEN JANESVILLE
AND DOYLE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH SOME
VISIBILITY REDUCTIONS.

&&

LAT...LON 4040 12060 4035 12002 4003 11996 3994 12010
      4030 12058
TIME...MOT...LOC 2334Z 244DEG 17KT 4017 12021

BOYD
Special weather statement, Jul 1, 3:42 PM PST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
442 PM PDT TUE JUL 1 2014

NVZ001-003>005-020200-
GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL AND SOUTHERN LYON
COUNTIES-NORTHERN WASHOE COUNTY-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
442 PM PDT TUE JUL 1 2014

...STRONG WINDS AND AREAS OF BLOWING DUST...

THUNDERSTORMS MOVING NORTHWARD ALONG THE SIERRA FRONT WERE PRODUCING
A GUST FRONT AND STRONG WINDS THAT WERE ADVANCING NORTH AND EASTWARD
TOWARD WASHOE COUNTY AS WELL AS THE BASIN AND RANGE.

STRONG GUSTY WINDS TO 50 MPH...WITH AREAS OF BLOWING DUST...WILL
REDUCE VISIBILITY TO 1/2 MILE AT TIMES AS THE GUST FRONT MOVES NORTH.

* LOCATIONS AFFECTED THROUGH 700 PM PDT INCLUDE HIGHWAY 50 FROM
  CARSON CITY TO FALLON...I-80 FROM RENO TO LOVELOCK AND
  IMLAY...HIGHWAY 95...AND HIGHWAY 447 TO GERLACH.

MOTORISTS SHOULD PREPARE FOR STRONG WIND GUSTS AND SUDDEN REDUCTION
IN VISIBILITY. ALSO...SECURE LOOSE ITEMS.

&&

LAT...LON 4072 11994 4081 11940 4057 11780 3941 11808
      3912 11838 3915 11917 3915 11965 3968 11992
TIME...MOT...LOC 2331Z 203DEG 7KT 3974 11998 3901 11901
          3891 11847

HOHMANN
Special weather statement, Jul 1, 4:14 PM PST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
514 PM PDT TUE JUL 1 2014

CAZ071-072-NVZ002-003-020100-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
514 PM PDT TUE JUL 1 2014

...STRONG THUNDERSTORM APPROACHING NORTH LAKE TAHOE...

AT 507 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES WEST OF CARSON CITY...AND MOVING NORTH
AT 15 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...AND STRONG GUSTY WINDS UP TO 50
MPH...WITH AREAS OF BLOWING DUST...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 600 PM PDT INCLUDE...GOLD HILL...CRYSTAL
  BAY...INCLINE VILLAGE...GLENBROOK...INDIAN HILLS AND CARSON CITY.

IF ON OR NEAR LAKE TAHOE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE
HEIGHTS WHICH MAY CAPSIZE SMALL BOATS.

&&

LAT...LON 3937 12025 3956 11972 3913 11961 3902 11996
TIME...MOT...LOC 0013Z 160DEG 18KT 3919 11986

HOON
Special weather statement, Jul 1, 4:26 PM PST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
526 PM PDT TUE JUL 1 2014

CAZ071-NVZ003-020115-
GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-EASTERN PLUMAS-EASTERN
SIERRA COUNTIES-
526 PM PDT TUE JUL 1 2014

...STRONG THUNDERSTORM FORMING OVER COLD SPRINGS...

AT 518 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR COLD SPRINGS VALLEY...OR 12 MILES
SOUTHEAST OF CHILCOOT...AND MOVING NORTH AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...BLOWING DUST...AND STRONG GUSTY
WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE...STEAD...HALLELUJAH
  JUNCTION...COLD SPRINGS VALLEY...LEMMON VALLEY...STEAD AIRPORT AND
  US 395 AT CALIF-NEVADA LINE NEAR BORDERTOWN.

* STRONG CROSSWINDS CAN BE EXPECTED ALONG HIGHWAY 395 WITH SOME
  BLOWING DUST REDUCING VISIBILITY TO AROUND 1 MILE AT TIMES.

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

&&

LAT...LON 3982 12010 3982 11984 3968 11977 3959 11989
      3962 12001
TIME...MOT...LOC 0024Z 176DEG 9KT 3972 11995

BOYD
Special weather statement, Jul 1, 4:53 PM PST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
553 PM PDT TUE JUL 1 2014

CAZ071-020145-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
553 PM PDT TUE JUL 1 2014

...STRONG STORM NORTH OF HIGHWAY 44 IN WESTERN LASSEN COUNTY...

AT 546 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHWEST OF CRATER LAKE CAMPGROUND...
OR 25 MILES WEST OF EAGLE LAKE...AND MOVING SLOWLY EAST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...AND STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 645 PM PDT INCLUDE...CRATER LAKE
CAMPGROUND. TRAVELERS ALONG HIGHWAY 44 IN WESTERN LASSEN COUNTY WILL
BE IMPACTED BY THIS STORM. WATCH FOR PONDING WATER ON THE ROAD AND
FLOODING IN LOW SPOTS.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.

&&

LAT...LON 4064 12131 4080 12132 4087 12100 4065 12086
      4060 12096 4059 12123
TIME...MOT...LOC 0051Z 275DEG 4KT 4073 12119

CS
Local storm report, Jul 1, 5:16 PM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
616 PM PDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 S CARSON CITY         39.12N 119.77W
07/01/2014  E0.25 INCH       CARSON CITY        NV   TRAINED SPOTTER

            SMALL HAIL MIXED WITH HEAVY RAIN REPORTED SOUTH OF CARSON
            CITY NEAR HIWAY 50 AND HIWAY 395 INTERSECTION. WINDS
            ESTIMATED AT 30 - 35 MPH.

0555 PM     TSTM WND GST     RENO                    39.54N 119.82W
07/01/2014  M68.00 MPH       WASHOE             NV   ASOS

            68 MPH WIND GUST REPORTED AT RENO AIRPORT.

0613 PM     TSTM WND GST     5 NW RENO               39.59N 119.89W
07/01/2014  M71.00 MPH       WASHOE             NV   OFFICIAL NWS OBS

            71 MPH WIND GUST REPORTED AT NWS RENO OFFICE AT 613PM.

&&

JKIELHOR

The radar

The Reno radar (KRGX), 63 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lassen

When
July 1, 5:25 PM PST
Where
Lassen County, 2.14 mi NNE of Doyle
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
40.060, -120.090

Wind gust at Doyle RAWS. Wind gust between 1711 and 1811PST...exact time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531794.